Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 18, 2005, 10:55 PM CDT for Republic County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2005, 10:55 PM CDT (03:55 UTC)
- Expired
- Apr 19, 2005, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Republic County, KS
The radar
The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1986 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 190359 FFWTOP KSC157-190700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1055 PM CDT MON APR 18 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 200 AM CDT * AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 4 MILES NORTH OF REPUBLIC...OR ABOUT 30 MILES NORTH OF CONCORDIA...MOVING SOUTHEAST AT 10 MPH. RADAR INDICATED AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN OVER MUCH OF NORTHERN REPUBLIC COUNTY TONIGHT...AND ADDITIONAL HEAVY RAINFALL WILL LIKELY LEAD TO FLASH FLOODING. * LOCATIONS IMPACTED INCLUDE... REPUBLIC... SCANDIA... BELLEVILLE... MUNDEN... NARKA... CUBA... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3979 9792 3979 9737 3999 9737 3999 9793 $$
2 follow-up statements
000 WGUS73 KTOP 190527 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1223 AM CDT TUE APR 19 2005 KSC157-190700- REPUBLIC- 1223 AM CDT TUE APR 19 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 200 AM CDT FOR NORTHERN REPUBLIC COUNTY... AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN. THIS STORM WAS LOCATED NEAR NARKA...OR ABOUT 31 MILES NORTHEAST OF CONCORDIA...MOVING EAST AT 10 MPH. RADAR ESTIMATES OF 2 TO 3 INCHES OF RAINFALL COVER MUCH OF NORTHERN REPUBLIC COUNTY. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3985 9792 3983 9737 3999 9737 3999 9793 $$
000 WGUS73 KTOP 190632 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 132 AM CDT TUE APR 19 2005 KSC157-190645- REPUBLIC- 132 AM CDT TUE APR 19 2005 ...THE FLASH FLOOD WARNING FOR NORTHERN REPUBLIC COUNTY HAS BEEN CANCELLED... RUNOFF FROM HEAVY RAINFALL IS NO LONGER EXPECTED ACROSS NORTHERN REPUBLIC COUNTY...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3985 9792 3983 9737 3999 9737 3999 9793 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 3:28 PM CDT, 7 hours 27 minutes earlier.
Area forecast discussion, Apr 18, 3:28 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT MON APR 18 2005 .DISCUSSION... SHORT TERM CONCERNS ARE POTENTIAL FOR SEVERE THIS EVENING ESPECIALLY NORTH OF I70...THEN PRECIPITATION CHANCES THROUGH FRIDAY NIGHT AND AGAIN LATE SUNDAY INTO NEXT MONDAY. SURFACE TROUGH ALONG HIGH PLAINS WITH TIGHT GRADIENT EVIDENCE THE WINDS GUSTING 30 TO 40 KTS. MAIN UPPER TROUGH DIGGING SOUTH OVER THE WESTERN STATES WHILE COMPACT SHORTWAVE ON WATER VAPOR ROTATING NORTHEAST OUT OF CENTRAL NEBRASKA. ANOTHER ROUND OF THUNDERSTORMS HAVE BUBBLED UP UNDER THIS FEATURE HEADING INTO THE MID AFTERNOON HOURS. MOISTURE CONVERGENCE HAS BEEN FROM SOUTHWEST PORTION OF THE STATE INTO THE NORTH CENTRAL. MID AFTERNOON TEMPS IN THE MIDDLE 70S WITH DEWPOINTS MIDDLE 50S EAST TO AROUND 60 CENTRAL. CU FIELDS SHOWING MOST DEVELOPMENT TO OVER THE NORTHERN COUNTIES...CAPE VALUES GENERALLY FROM AROUND 700 EAST TO NEAR 2000 CENTRAL...WITH LOW LEVEL CAP. STILL HAVE CONCERNS FOR SEVERE WEATHER THROUGH AT LEAST THE MID EVENING HOURS WITH HINT OF ENERGY AND MID LEVEL DRYING WORKING AROUND SHORTWAVE. INSTABILITY AND LIFT SHIFT NORTH AFTER MIDNIGHT THUS HAVE DROPPED POPS INTO THE SLIGHT CHANCE RANGED FOR ALL BUT FAR NORTHEAST COUNTIES. TUESDAY THROUGH WEDNESDAY...THROUGH TO THE WEST GRADUALLY PUSHES EAST WITH DIFFLUENT FLOW BUT NO CLEAR FEATURE TO FOCUS LIFT EXCEPT HAVE AFTERNOON INSTABILITY...THUS JUST 20 POPS. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT UPPER TROUGH GRADUALLY FILLS AND LIFTS NORTHWARD WHILE HINTING OF SHORTWAVES BEING EJECTED OUT INTO THE PLAINS. AT THE SAME TIME SURFACE BOUNDARY SLIPS SOUTHEAST ACROSS AREA. TIMING DIFFERS ON MODELS...GOING 30 TO 40 POPS THROUGH THE PERIOD GIVEN SOME UNCERTAINTY ON BOUNDARY TIMING. FOR THE FRIDAY THROUGH MONDAY PERIOD...MODELS TRENDING TOWARD SOMEWHAT DIFFERENT SOLUTIONS HERE WITH THE GFS EJECTING ANOTHER PIECE OF ENERGY OUT OF WESTERN TROUGH WHICH IT GRADUALLY FILLS...00Z ECMWF HAS MORE SIGNIFICANT IMPULSE AND ITS SLOWER TO PUSH EAST. LEANING TOWARD ECMWF SLOWER SOLUTION KEPT POPS KEPT SOME 30 TO 40 POPS FRIDAY AND OVER FAR EASTERN COUNTIES FRIDAY NIGHT. THIS FEATURE SLIPS EAST SATURDAY INTO SUNDAY WITH NORTHWEST FLOW THEN DEVELOPING ALOFT. GFS SCENARIO HAS UPPER LOW CLOSING OFF OVER UPPER MISSISSIPPI VALLEY THEN SLIDING SLOWLY SOUTHEAST. 168 HR 00Z ECMWF ABSENT THE CLOSED LOW FEATURE IN THE NORTHWEST WEST FLOW. GIVEN VARIANCE OF MODELS...KEEPING FORECAST DRY FOR THE WEEKEND INTO MONDAY. MAX TEMPS IN THE MID TO UPPER 60S AND LOWS MID TO UPPER 40S. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && PF
Hazardous weather outlook, Apr 18, 4:34 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 434 PM CDT MON APR 18 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-191000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 434 PM CDT MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA ESPECIALLY DURING THE EVENING HOURS. IF ANY STORMS DEVELOP THEY COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WOULD BE OVER THE NORTHERN COUNTIES ESPECIALLY NEAR THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE CONTINUES TO BE SOME CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. THE BEST CHANCES FOR THUNDERSTORMS LOOKS TO BE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS A FRONTAL BOUNDARY MOVES INTO THE AREA. THERE IS STILL SOME UNCERTAINTY IN THE TIMING OF THIS BOUNDARY HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Apr 18, 10:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT MON APR 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM HAIL 2 N REPUBLIC 39.95N 97.82W
04/18/2005 1.75 INCH REPUBLIC KS COUNTY OFFICIAL
&&
BYRNELocal storm report, Apr 18, 10:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1033 PM CDT MON APR 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 9 N BELLEVILLE 39.95N 97.63W
04/18/2005 0.88 INCH REPUBLIC KS COUNTY OFFICIAL
&&
BYRNELocal storm report, Apr 18, 10:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1037 PM CDT MON APR 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 7 WNW MUNDEN 39.95N 97.66W
04/18/2005 1.00 INCH REPUBLIC KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 18, 10:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT MON APR 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL 3 NE MUNDEN 39.94N 97.50W
04/18/2005 1.75 INCH REPUBLIC KS COUNTY OFFICIAL
&&
BYRNELocal storm report, Apr 18, 10:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1052 PM CDT MON APR 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HAIL MUNDEN 39.91N 97.54W
04/18/2005 1.75 INCH REPUBLIC KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 18, 10:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1054 PM CDT MON APR 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL 3 NW MUNDEN 39.94N 97.58W
04/18/2005 1.25 INCH REPUBLIC KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| Apr 18, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 60 min |
| Apr 18, 10:46 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 59 min |
| Apr 18, 10:59 PM CDT | Tornado Warning | TOP | Republic | 61 min |
| Apr 18, 11:55 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 50 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.